Texas, 2002

Flash Flooding and Damaging Winds in Texas, October 18 to 19, 2002

October 18 to 19, 2002 · NWS FWD · 17 events in 12 counties and zones

14 flash flood, 2 thunderstorm wind, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$273,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 18, 11:34 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Oct 18, 11:34 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
1234 PM CDT FRI OCT 18 2002

.AVIATION...

SURFACE WINDS ARE INCREASING AS VERTICAL MIXING BRINGS DOWN SOME OF
THE STRONGER MOMENTUM JUST ABOVE THER SURFACE. PROGRESSIVE UPPER LOW
CONTINUES MOVING EAST WITH HEAVY RAINFALL MOVING OVER METROPLEX AT
THIS TIME.  RAIN AND THUNDERSTORMS WILL OVERSPREAD THE KACT AREA BY
LATE AFTERNOON.  RAINFALL TOTALS OF ONE TO TWO INCHES AREAWIDE ARE
LIKELY BY NOON SATURDAY.  AS THE UPPER LOW KICKS OUT...RAIN WILL END
FROM WEST TO EAST DURING MORNING SATURDAY WITH IMPROVING CEILINGS BY
AFTERNOON.

/FORECASTER ROBBINS=34

.PUBLIC...

HAVE UPDATED TO LOWER TEMPS THIS AFTERNOON AS EXTENSIVE CLOUD COVER
IS INCREASING...ALONG WITH AREAL COVERAGE OF RAIN. IN ADDITION...
UPPED POPS IN THE WEST FOR CURRENT ACTIVITY.  ADDED MENTION OF HEAVY
RAINS THIS AFTERNOON AND EVENING...AND ADJUSTED WORDING SATURDAY TO
END MAIN PRECIP BY MIDDAY.

UPPER LOW APPEARS TO BE FASTER THAN MODELS PROGGED...AND WITH DRY
SLOT MOVING INTO REGION SATURDAY...EXPECT MAIN AREA OF RAIN TO MOVE
INTO THE EASTERN PORTIONS BY AFTERNOON. THEN...ONLY RESIDUAL RAIN
EXPECTED SATURDAY NIGHT WITH WRAP AROUND MOISTURE AS FRONT MOVES
THROUGH.

WHILE RAINS MAY BE HEAVY AT TIMES THIS AFTERNOON INTO SATURDAY
MORNING...EXPECT ONLY ISOLATED URBAN PROBLEMS...AND IN AREAS WHERE
THERE ARE TYPICAL PROBLEMS...WITH MAIN THREAT OVER BY SATURDAY
AFTERNOON.

.FWD...NONE.

42
Hazardous weather outlook, Oct 18, 8:51 AM CST, 4 hours 4 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191545-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
951 AM CDT FRI OCT 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
RAIN AND THUNDERSTORMS WILL SPREAD OVER THE AREA BY LATE THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS.  RAINFALL AMOUNTS WILL TOTAL
ONE TO TWO INCHES BY NOON SATURDAY WITH SOME ISOLATED THREE INCH
AMOUNTS IN THE HEAVIER THUNDERSTORMS.  LOCALIZED FLOODING OF STREETS
AND CREEKS MAY OCCUR... HOWEVER NO WIDESPREAD FLOODING PROBLEMS ARE
ANTICIPATED.

ALTHOUGH IT IS POSSIBLE THAT ONE OR TWO OF THE THUNDERSTORMS COULD
BECOME SEVERE LATE THIS AFTERNOON OR TONIGHT...THE PRIMARY HAZARD
FROM THE THUNDERSTORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
TONIGHT SOUTH AND WEST OF A CISCO...DALLAS...CENTERVILLE LINE.

.DAYS TWO THROUGH SEVEN...
THE RAIN AND THUNDERSTORMS WILL END FROM WEST TO EAST ACROSS THE
AREA DURING THE MORNING HOURS SATURDAY AND NO HAZARDOUS WEATHER IS
ANTICIPATED BEYOND THE EARLY MORNING HOURS.

&&
FORECASTER ROBBINS=34

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 flash flood, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Flash Flood, Eastland

When
October 18, 12:55 PM CST to 3:35 PM CST
Where
Eastland County, Cisco
Reported by
LAW ENFORCEMENT
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Water over Highways 183 and 246 south of Cisco near the Sabana River.

Flash Flood, Eastland

When
October 18, 3:35 PM CST to 4:35 PM CST
Where
Eastland County, Eastland
Reported by
LAW ENFORCEMENT
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

West Commerce street in Eastland barricaded due to high water.

Flash Flood, Eastland

When
October 18, 3:35 PM CST to 4:35 PM CST
Where
Eastland County, Countywide
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Many county roads, especially in the south part of the county, had substantial flash flood damage.

Flash Flood, Tarrant

When
October 18, 4:09 PM CST to 4:39 PM CST
Where
Tarrant County, Ft Worth
Reported by
LAW ENFORCEMENT
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Intersection of Old Decatur Road and Highway 287 under water.

Flash Flood, Dallas

When
October 18, 5:15 PM CST to 5:45 PM CST
Where
Dallas County, Garland
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Duck Creek in Garland covering several roads.

Flash Flood, Parker

When
October 18, 6:00 PM CST to 6:30 PM CST
Where
Parker County, Peaster
Reported by
LAW ENFORCEMENT
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Several roads off FM 920 near Peaster covered with two feet of water.

Flash Flood, Dallas

When
October 18, 8:15 PM CST to 9:15 PM CST
Where
Dallas County, Dallas
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Flooding was reported at interchanges and on ramps along Interstate 20, Northwest Highway, and Woodall Rogers.

Flash Flood, Hunt

When
October 19, 1:30 AM CST to 2:30 AM CST
Where
Hunt County, Greenville
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

High water rescues were reported on Highway 69 north of Greenville, and on Highway 66 and FM 36,between Royse City and Caddo Mills.

Flash Flood, Rockwall

When
October 19, 2:02 AM CST to 3:02 AM CST
Where
Rockwall County, Royse City
Reported by
LAW ENFORCEMENT
Coordinates
32.898, -96.408 (the zone’s center; the record gives no point)

Highway 66 and FM 35 flooded.

Flash Flood, Collin

When
October 19, 2:05 AM CST to 3:05 AM CST
Where
Collin County, Melissa
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Highway 5 between Melissa and Anna impassable, Highway 121 near Melissa impassable, and Highway 380 at Highway 78 underpass flooded. Numerous other county and farm to market roads flooded.

Flash Flood, Lamar

When
October 19, 2:28 AM CST to 3:30 AM CST
Where
Lamar County, Paris
Reported by
LAW ENFORCEMENT
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

Some creeks flooding FM 905 and the Southeast Loop around Paris.

Thunderstorm Wind, Navarro

When
October 19, 2:30 AM CST
Where
Navarro County, Corsicana
Measured
60 kt (69 mph)
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
32.100, -96.467

On the north side of Corsicana, thunderstorm winds blew down some trees and fences, and also blew the brick off the sides of 3 or 4 apartment buildings, damaging nearby cars.

Flash Flood, Lamar

When
October 19, 2:35 AM CST to 3:30 AM CST
Where
Lamar County, Paris
Reported by
LAW ENFORCEMENT
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

Flooding in the southeast part of Paris.

Flash Flood, Delta

When
October 19, 2:40 AM CST to 3:40 AM CST
Where
Delta County, Cooper
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
33.386, -95.672 (the zone’s center; the record gives no point)

County roads flooded southwest of Cooper.

Thunderstorm Wind, Kaufman

When
October 19, 2:40 AM CST to 2:55 AM CST
Where
Kaufman County, Kaufman
Measured
60 kt (69 mph)
Property damage
$75,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.583, -96.317

Downburst left a path approximately 300 feet wide from northwest to southeast. Numerous businesses unroofed with doors and windows blown out. there were also numerous signs and trees blown down.

Flash Flood, Hopkins

When
October 19, 6:25 AM CST to 7:25 AM CST
Where
Hopkins County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
33.150, -95.564 (the zone’s center; the record gives no point)

Highways 19, 2653 north of Brashear closed due to high water. Highway 11 west of Sulphur Springs closed due to high water.

Heavy Rain, Tarrant

When
October 19, 3:45 PM CST
Where
Tarrant County, Richland Hills
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Heavy rain partially collapsed the roof of the Sir Loin Steakhouse.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318626, 5318627, 5322943, 5318628, 5318787, 5318788, 5318789, 5318790, 5318791, 5318792, 5318793, 5318798, 5318794, 5318795, 5318796, 5318797, 5318799.